Ohio, 2003High Wind in Ohio, November 12 to 13, 2003
November 12 to 13, 2003 · NWS CLE · 28 events in 28 counties and zones
A strong arctic cold front moved across northern Ohio on the evening of the 12th. Gusty westerly winds behind the front caused widespread damage.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front moved across northern Ohio on the evening of the 12th. Gusty westerly winds behind the front caused widespread damage. Most of the damage occurred during the late evening hours of the 12th and the early morning hours of the 13th. A peak wind gust of 63 mph was recorded at Toledo Express Airport (Lucas County) at 8:59 p.m. with 60 mph gusts at both Cleveland Burke Lakefront Airport (Cuyahoga County) and Waco (Stark County). A 59 mph gust was measured at Cleveland Hopkins International Airport (Cuyahoga County) at 9:25 p.m. with a 58 mph gust at Akron-Canton Regional Airport (Summit County) around 11:00 p.m. Hundreds of trees and utility poles were downed around northern Ohio. Scattered power outages were reported as well. One of the hardest hit areas was along and near Lake Erie in Lake and Ashtabula Counties. Several homes and buildings were damaged by the strong winds and fallen trees in the area. An historic home in eastern Lake County was heavily damaged. Homes were also damaged in Cuyahoga, Lorain, Lucas, Marion, Seneca and Portage Counties. Semi trucks were overturned in both Crawford and Stark Counties. Dozens of other vehicles were damaged elsewhere in northern Ohio. Finally, significant crop losses were reported as a result of the strong winds. Hundreds, if not thousands of acres of corn were either partially or completely flattened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 12, 2:00 PM EST, 6 hours earlier.
Area forecast discussion, Nov 12, 2:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EST WED NOV 12 2003
MAJOR CONCERN FOR THIS PCKG IS WHAT TO DO WITH HIGH WIND WATCH
CURRENTLY IN EFFECT LATE TONIGHT AND THU. THINKING ATTM IS TO
CONVERT TO A HIGH WIND WARNING ABT NRN 1/3 CWA AND REST WILL GO WITH
WIND ADVISORY. LOOKS RIGHT NOW THAT STGST WINDS FM 10Z-16Z.
IN GENERAL...MDLS SEEM TO BE IN REAL GOOD AGREEMENT HANDLING UPR LVL
FEATURES THRU PCKG. BRD TROF N CNTRL U.S. SHARPENS UP AS IT MOVS E
THEN KIND OF CLOSES OFF AS IT APPCHS NEW ENG. BY 42-48 HRS CWA AT PT
OF INFLECTION WITH COLLAPSING RDG COMING IN THEREAFTER.
STG DRY SLOTTING BEING PORTRAYED BY ALL MDLS FOR THIS AFTN AND
EVE...SPCLY WRN SXNS. THIS HOWEVER NOT UNTYPICAL FOR SUCH A TIGHT
SFC
LOW. WRAP-ARND MSTR MOVG RPDLY BACK IN OVRNGT TNGT AS IS THE COLD
AIR AND STG WINDS. NGM FRH FCST ALSO NOT SUPPORTING A WHOLE LOT OF
QPF THRUOUT. THIS KIND OF GOES AGAINST THE HIGHER POPS NGM
PORTRAYING OVR OTHER MDLS. OTHER MDLS RMN IN CHC REGIME FOR TNGT W
WHILE NGM HIGH LKLY. WL PRBBL GO WITH HIGH CHC POPS W TNGT AND LKLY
ELSEWR. WORDING WL PRBBLY BE SHWRS LIKELY CHANGING TO SNOW SHOWERS
TNGT. MNLY SNWSHWRS ON THU. ATTM DONT FEEL ANY HEADLINE NECESSARY
FOR THU CONSIDERING GRND WARMTH AND WIND SPEEDS AND DIRECTION.
ACCUMS LIKELY HIGHEST OVR TYPICAL LE CNTYS. MAYBE AND INCH OR TWO
IN NRSHR AREAS AND 2 TO 3 INCHES INLAND FOR DAYTIME THU. FOR THU
POPS WL RANGE FROM FLURRIES WEST TO CAT SNWSHWRS XTRM NE OH/NW PA.
LKLY SNWSHWRS EXTRM E FOR THU NGT AND SCT SNWSHWRS NXT SET TO W AND
NOTHING OVR WRN 1/2 CWA. NOTHING ON FRI ANYWR. GUID TMPS PRETTY MUCH
IN BALLPARK BUT MET RUNNING A LTL WARM FOR HIGHS. PLENTY OF ROOM FOR
TWEEKING.
.CLE...
OH...HIGH WIND WARNING LATE TNGT AND THURSDAY FOR LAKE SHORE AND
JUST INLAND.
WIND ADVISORY LATE TNGT AND THURSDAY FOR REMAIDER OF NORTHERN
THIRD OF OHIO.
PA...HIGH WIND WARNING LATE TNGT AND THURSDAY.
VRCEKHazardous weather outlook, Nov 12, 5:35 AM EST, 14 hours 25 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-121230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
535 AM EST WED NOV 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY.
THE STORM PREDICTION CENTER SAYS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA IS IN A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL AND MAY BE EVEN
SOME TORNADOES ARE POSSIBLE. THIS WEATHER WILL BE AHEAD OF A STRONG
COLD FRONT THAT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. IF WE GET SOME SUNSHINE TODAY THAT WILL INCREASE THE
CHANCES OF SEVERE WEATHER AS THE AIRMASS WILL BE MORE UNSTABLE.
BEHIND THE COLD FRONT IT WILL BECOME WINDY. A HIGH WIND WATCH IS IN
EFFECT FOR LATE TONIGHT AND THURSDAY FOR THE LAKESHORE COUNTIES FROM
LORAIN COUNTY EAST AS THE COLD AIR POURS INTO THE REGION. WIND GUSTS
UP TO 60 MPH ARE POSSIBLE IN THE WATCH AREA AND APPROACHING 45 MPH
ELSEWHERE.
.DAYS TWO THROUGH SEVEN...
THURSDAY WILL BE WINDY WITH THE STRONGEST WINDS OVER PARTS OF
NORTHEAST OHIO AND A HIGH WIND WATCH IS IN EFFECT FOR THAT AREA.
SOME LAKE EFFECT SNOW SHOWERS WILL ALSO OCCUR WITH SOME ACCUMULATING
SNOW ESPECIALLY IN THE SNOW BELT COUNTIES. SINCE THE GROUND IS WARM
MUCH OF THE SNOW ACCUMULATION WILL BE ON GRASSY AREAS AND ON
VEHICLES AND DECKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTER 1 PM.
KIELTYKA
In the hours before
Special weather statement, Nov 12, 4:08 PM EST, 3 hours 52 minutes before
OHZ003-006>008-017-018-027-028-036-037-122145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EST WED NOV 12 2003
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST
WEDNESDAY EVENING FOR NORTHERN OHIO.
SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE NORTHWEST
SECTIONS OF OHIO. THESE STORMS WERE MOVING EAST 30 TO 40 MILES
AN HOUR. WITH THIS MOVEMENT...THE STORMS WILL BE ENTERING LUCAS...
WOOD AND HANCOCK COUNTIES BY FIVE PM.
THE STORMS MAY PRODUCE VERY HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE
STORMS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Nov 12, 5:20 PM EST, 2 hours 40 minutes before
OHZ009>014-019>023-029>033-037-038-047-089-PAZ001>003-122305-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
520 PM EST WED NOV 12 2003
...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EST...
A BAND OF SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS
NORTHERN OHIO INTO NORTHWEST PENNSYLVANIA THROUGH 10 PM. SOME OF
THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS OR POSSIBLE LARGE
HAIL. IN ADDITION...THERE IS THE POSSIBILITY THAT AN ISOLATED
TORNADO COULD FORM.
THESE STORMS WERE MOVING EAST 30 TO 40 MILES AN HOUR AND SHOULD
REACH THE MANSFIELD AREA AROUND 6 PM...CLEVELAND AND THE AKRON-
CANTON AREAS AROUND 7 PM...ASHTABULA AND YOUNGSTOWN ABOUT 8 PM AND
ERIE AND MEADVILLE AROUND 9 PM.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE
STORMS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS...SO HAVE A
PLAN OF ACTION READY.
ADAMS
High Wind, Hancock
- When
- November 12, 8:00 PM EST to November 13, 6:00 AM EST
- Where
- Hancock forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.002, -83.666 (the zone’s center; the record gives no point)
High Wind, Lucas
- When
- November 12, 8:00 PM EST to November 13, 6:00 AM EST
- Where
- Lucas forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
High Wind, Wyandot
- When
- November 12, 8:00 PM EST to November 13, 6:00 AM EST
- Where
- Wyandot forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.842, -83.304 (the zone’s center; the record gives no point)
High Wind, Ashland
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Ashland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
High Wind, Ashtabula
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Ashtabula forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
High Wind, Crawford
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Crawford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.851, -82.920 (the zone’s center; the record gives no point)
High Wind, Cuyahoga
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Cuyahoga forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $120,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
High Wind, Erie
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
High Wind, Geauga
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Geauga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
High Wind, Holmes
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Holmes forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.561, -81.929 (the zone’s center; the record gives no point)
High Wind, Huron
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Huron forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.146, -82.598 (the zone’s center; the record gives no point)
High Wind, Knox
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Knox forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.399, -82.421 (the zone’s center; the record gives no point)
High Wind, Lake
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
High Wind, Lorain
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Lorain forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
High Wind, Mahoning
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Mahoning forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
High Wind, Marion
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Marion forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.587, -83.161 (the zone’s center; the record gives no point)
High Wind, Medina
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Medina forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
High Wind, Morrow
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Morrow forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.524, -82.794 (the zone’s center; the record gives no point)
High Wind, Ottawa
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Ottawa forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
High Wind, Portage
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Portage forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
High Wind, Richland
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Richland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.775, -82.536 (the zone’s center; the record gives no point)
High Wind, Sandusky
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Sandusky forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
High Wind, Seneca
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Seneca forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.124, -83.128 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Stark forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
High Wind, Summit
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Summit forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
High Wind, Trumbull
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Trumbull forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.829, -81.888 (the zone’s center; the record gives no point)
High Wind, Wood
- When
- November 12, 9:00 PM EST to November 13, 6:00 AM EST
- Where
- Wood forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.362, -83.623 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, November 12, 20032 deaths · 7 injured · $100,000 · 1 event
- Flash Flooding and Flooding in West Virginia, November 12 to 13, 20031 death · $14 million · 52 kt wind · 14 events
- High Wind and Strong Wind in Wisconsin, November 12 to 13, 20032 deaths · $2,000 · 68 kt wind · 4 events
- Tornadoes and Hail in Ohio, November 12, 20033 injured · $21 million · F2 · 16 events
- High Wind in Iowa, November 12, 20032 injured · $2.6 million · 55 kt wind · 45 events
- High Wind in Michigan, November 12 to 13, 2003$21 million · 76 kt wind · 17 events
- Tornado in Ohio, November 12, 20031 injured · $160,000 · F2 · 1 event
- Flash Flooding and Hail in California, November 12, 2003$3.5 million · 0.5 in hail · 5 events
- High Wind in Pennsylvania, November 12 to 13, 2003$800,000 · 63 kt wind · 3 events
- Blizzard and Winter Storm in Michigan, November 12 to 13, 2003$230,000 · 68 kt wind · 26 events
- Flash Flooding and Debris Flows in California, November 12, 2003$320,000 · 10 events
- Tornado and Hail in Michigan, November 12, 2003$100,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331788, 5332156, 5332171, 5331782, 5331783, 5331784, 5331785, 5331786, 5331787, 5331789, 5331790, 5332153, 5332154, 5332155, 5332157, 5332158, 5332159, 5332160, 5332161, 5332162, 5332163, 5332164, 5332165, 5332166, 5332167, 5332168, 5332169, 5332170.